Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 169, NWS Pittsburgh, PA

August 4, 2003Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 4, 2003, 12:52 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2003, 12:52 PM EDT (16:52 UTC)
Expired
Aug 4, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 041655
FFWPBZ
PAC125-041945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY
  HEAVY DOWNPOURS OVER EASTERN WASHINGTON COUNTY. PETERS TOWNSHIP
  REPORTED NUMEROUS ROADS WERE STARTING TO FLOOD. MORE HEAVY WILL
  BE MOVING OVER THE SAME AREA. FLOODING IS IMMINENT.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BAIDLAND...BENTLEYVILLE
  AND ELLSWORTH...AND PETERS TOWNSHIP.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 041816
FFSPBZ
PAC125-041845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT MON AUG 4 2003


THE FLASH FLOOD WARNING FOR WASHINGTON COUNTY HAS BEEN CANCELED. THE 
HEAVY RAIN HAS DIMINISHED AND MOVED EAST. 

A FLOOD WATCH CONTINUES UNTIL 400 PM.
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:12 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 4, 12:12 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1212 PM EDT MON AUG 4 2003

UPDATED ZONES TO EXPAND FFA AREA. TSTMS CONTINUE TO INCREASE IN
COVERAGE IN AND SOUTH OF CWA. REST OF FCST UNCHANGED.

PIT   77  63  79  61 /  50  50  50  50
HLG   77  63  79  61 /  50  50  50  50
MGW   79  63  79  61 /  50  50  50  50
ZZV   78  63  79  61 /  50  50  50  40
PHD   77  63  79  61 /  50  50  50  40
FKL   76  62  77  61 /  50  50  50  50
DUJ   75  61  76  60 /  60  60  50  50
LBE   77  63  77  62 /  60  60  50  50
BTP   76  62  77  61 /  50  50  50  50
IDI   75  62  76  60 /  60  60  50  50
ODM   70  60  77  60 /  60  60  50  50

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ020>021...PAZ029...PAZ031.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...
WVZ021>022.

RS
Hazardous weather outlook, Aug 4, 4:47 AM EDT, 8 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN SOUTHWESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...EAST CENTRAL OHIO AND GARRETT COUNTY MARYLAND. THE MOST
LIKELY TIMING OF THE SEVERE WEATHER LOOKS TO BE IN THE AFTERNOON AND
EVENING HOURS.

DAMAGING WIND...LARGE HAIL AND HEAVY RAIN CAN ACCOMPANY THESE
STORMS. SOILS REMAIN SATURATED.  AREAS THAT HAVE RECEIVED HEAVY RAIN
DURING THE LAST SEVERAL DAYS MAY NEED TO BE MONITORED IF ADDITIONAL
HEAVY RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 4, 11:22 AM EDT, 1 hour 30 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-041615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 AM EDT MON AUG 4 2003

...SHOWERS AND THUNDERSTORMS HEADED FOR EAST CENTRAL OHIO AND THE
PANHANDLE OF WEST VIRGINIA...

SHOWERS AND STORMS WILL BE PUSHING INTO EAST CENTRAL OHIO AND
PORTIONS OF THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 1145 AM TO
NOON. THE STORMS COULD CROSS INTO NOBLE AND MONROE COUNTIES AROUND
1145 AM AND COSHOCTON COUNTY AROUND THE SAME TIME. BE ON THE LOOKOUT
FOR VERY HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS...AND
POSSIBLY HAIL.

THE STORMS COULD AFFECT THE NORTHERN PANHANDLE OF WEST VIRGINIA
BETWEEN 1200 PM AND 100 PM.

A FLOOD WATCH CONTINUES IN EFFECT FOR EAST CENTRAL OHIO UNTIL 400
PM. BE ALERT...THE GROUND REMAINS SATURATED FROM HEAVY RAIN OVER
THE LAST SEVERAL DAYS. ANY HEAVY DOWNPOURS WILL CONTRIBUTE TO RAPID
RUNOFF AND POSSIBLE FLOODING.
Special weather statement, Aug 4, 11:57 AM EDT, 55 minutes before
PAZ014-020-021-029>032-041700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT MON AUG 4 2003

...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE REGION...

SHOWERS AND STORMS HAVE POPPED UP OVER WASHINGTON...GREENE AND
SOUTHERN ALLEGHENY COUNTIES. THE MOST ACTIVE STORMS WERE NEAR
BRIDGEVILLE...CANNONSBURG...AND GREEN MILLS. THE STORMS WERE MOVING
TOWARD THE NORTHEAST ABOUT 25 MPH.

BE ALERT FOR DANGEROUS LIGHTNING...VERY HEAVY DOWNPOURS...GUSTY
WINDS...AND POSSIBLY HAIL. BE ALERT FOR RAPIDLY RISING WATER AND
WATER COLLECTING IN LOW LYING AND POOR DRAINAGE AREAS.
Special weather statement, Aug 4, 12:23 PM EDT, 29 minutes before
PAZ021-041715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT MON AUG 4 2003

...HEAVY DOWNPOURS ACROSS ALLEGHENY COUNTY...

THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING OVER PORTIONS OF
ALLEGHENY COUNTY. SOME AREAS RECEIVING THE HEAVY RAIN INCLUDE
CARNEGIE...SCOTT TOWNSHIP...BRIDGEVILLE...AND UPPER ST. CLAIR.
DOWNTOWN PITTSBURGH WILL BE GETTING SOME HEAVY DOWNPOURS BETWEEN
1240 PM AND 130 PM.

BE ALERT FOR TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING AND BRIEF
WINDS GUSTING TO NEAR 30 MPH. THERE WILL BE A LARGE AMOUNT OF RUNOFF
AND WATER WILL POND ON THE ROADS AND RAPIDLY COLLECT IN LOW-LYING
AREA.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 PM. IF SIGNIFICANT
FLOODING BECOMES IMMINENT OR CERTAIN...WARNINGS WILL BE ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:40 PM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 4, 4:21 PM EDTFlash Flood WarningPBZMercer3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.